Skip directly to search Skip directly to A to Z list Skip directly to site content
CDC Home

Fatalities Associated with Ingestion of Diethylene Glycol-Contaminated Glycerin Used to Manufacture Acetaminophen Syrup -- Haiti, November 1995-June 1996

From November 1995 through June 1996, acute anuric renal failure was diagnosed in 86 children (aged 3 months-13 years) in Haiti; most (85%) children were aged less than or equal to 5 years. On June 14, 1996, a joint investigation was initiated by the Ministry of Health of Haiti, the University General Hospital in Port-au-Prince, the Pan American Health Organization/World Health Organization, the Caribbean Epidemiology Center, and CDC. This report summarizes the preliminary findings of this ongoing investigation, which indicate that this outbreak was associated with diethylene glycol (DEG)-contaminated glycerin used to manufacture acetaminophen syrup.

Most cases were characterized by a nonspecific febrile prodromal illness followed within 2 weeks by anuric renal failure, pancreatitis, hepatitis, and neurologic dysfunction progressing to coma. Ten children were transferred to medical centers in the United States for intensive care and dialysis; nine are still living. Of the 76 children who remained in Haiti, only one is known to have survived. Histopathology of kidney tissue from four patients indicated acute tubular necrosis with regeneration consistent with a toxic exposure.

The investigation indicated that at least 79% of patients had consumed one of two locally manufactured acetaminophen syrup preparations ("Afebril" and "Valodon"), which were subsequently found to contain DEG. On June 22, the Ministry of Health of Haiti issued an alert to parents not to administer these products and prohibited their sale. The manufacturing company announced a recall of these and other syrup products it produces. Following the recall and an ongoing public information campaign, the number of new cases declined sharply; the last reported case-patient was admitted to a hospital on June 29. The traceback investigation, which is being conducted in collaboration with the U.S. Food and Drug Administration (FDA), indicates that glycerin used in the formulation of these syrups was contaminated with DEG. The contaminated glycerin was imported to Haiti from another country.

Reported by: R Malebranche, MD, Minister of Health, C Hecdivert, Ministry of Health; A Lassegue, MD, S St. Victor, MD, R Derosena, MD, K Denerville, MD, CH St. Amand, MD, D Severe, MD, E Compas, MD, P Cleophat, MD, JH Buteau, MD, D Fabien, MD, J Colimon, MD, RI Verdier, MD, Univ General Hospital, Port-au-Prince; M Cayemitte, MD, MF Placide, MD, Child Health Institute of Haiti. J Hospedales, MD, M Lewis, PhD, Caribbean Epidemiology Center; M-A Diouf, MD, S Garcia, MD, Pan American Health Organization/World Health Organization, Haiti. R Parekh, MD, T Bunchman, MD, Univ of Michigan, Ann Arbor. L Racusen, MD, Johns Hopkins Univ, Baltimore. Food and Drug Administration. Health Studies Br, Div of Environmental Hazards and Health Effects, National Center for Environmental Health; Childhood and Respiratory Diseases Br, Div of Bacterial and Mycotic Diseases, National Center for Infectious Diseases, CDC.

Editorial Note

Editorial Note: DEG, a known nephrotoxin and hepatotoxin, is used in industrial solvents and antifreeze. The mechanism of toxicity is unknown but probably is different from oxalate toxicity associated with ethylene glycol poisoning. Management of patients with DEG toxicity relies on early diagnosis with supportive and symptomatic care for multi-organ failure. Although data on outcome are limited, survival with resolution of signs and symptoms has been reported (1).

The outbreak in Haiti is the fourth large outbreak associated with pharmaceutical products contaminated with DEG. Previous outbreaks (in the United States, Nigeria, and Bangladesh) resulted from ingestion of DEG-contaminated sulfanilamide or acetaminophen syrups (1-3). In two of the outbreaks, propylene glycol was the contaminated raw material, and in a third, DEG was used as a diluent. A cluster of 14 deaths occurred in India among patients in one hospital who ingested DEG-contaminated glycerin used for control of intracranial pressure (4).

Glycerin is used as a sweetener in formulations of many pharmaceutical syrups ingested orally. Complexities in the distribution of glycerin and other pharmaceutical raw materials that may involve many handlers (importers and exporters) underscore the need for manufacturers to adequately identify raw materials and end products. However, infrared spectroscopy tests required by the United States Pharmocopoeia (USP) would not have detected this DEG-contaminated glycerin syrup. A gas chromatography method capable of separating and detecting glycerin, ethylene glycol, and DEG can be used to determine that glycerin is free of these contaminants. The outbreak in Haiti emphasizes the need for pharmaceutical producers worldwide to be aware of possible contamination of glycerin and other raw materials with DEG and to use appropriate quality-control measures to identify and prevent potential contamination.

References

  1. Hanif M, Mobarak MR, Ronan A, Rahman D, Donovan JJ, Bennish ML. Fatal renal failure caused by diethylene glycol in paracetamol elixir: the Bangladesh epidemic. Br Med J 1995;311:88-91.

  2. Okuonghae HO, Ighogboja IS, Lawson JO, Nwana EJ. Diethylene glycol poisoning in Nigerian children. Ann Trop Paediatr 1992;12:235-8.

  3. Geiling EMK, Cannon PR. Pathologic effects of elixir of sulfanilamide (diethylene glycol) poisoning. A clinical and experimental correlation: final report. JAMA 1938;111:919-26.

  4. Pandya SK. An unmitigated tragedy. Br Med J 1988;297:117-9.





Use of trade names and commercial sources is for identification only and does not imply endorsement by the U.S. Department of Health and Human Services.

References to non-CDC sites on the Internet are provided as a service to MMWR readers and do not constitute or imply endorsement of these organizations or their programs by CDC or the U.S. Department of Health and Human Services. CDC is not responsible for the content of pages found at these sites. URL addresses listed in MMWR were current as of the date of publication.


All MMWR HTML versions of articles are electronic conversions from typeset documents. This conversion might result in character translation or format errors in the HTML version. Users are referred to the electronic PDF version (http://www.cdc.gov/mmwr) and/or the original MMWR paper copy for printable versions of official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

 
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Rd. Atlanta, GA 30333, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO
A-Z Index
  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #